Previous article Table of Contents  Next article

LETTERS TO EDITOR
Year : 2020  |  Volume : 14  |  Issue : 4  |  Page : 570-572

Response to the case submitted by Bellapukonda et al.- Can intubate but cannot ventilate! An unexpected event in a child with stridor after accidental aspiration of the potassium permanganate solution


Department of Anesthesiology and Pain Medicine, Nationtionwide Children's Hospital, Columbus, Ohio, USA

Correspondence Address:
Dr. Joseph D Tobias
Department of Anesthesiology and Pain Medicine, Nationwide Children's Hospital, Columbus - 43035, Ohio
USA
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/sja.SJA_413_20

Rights and Permissions
Date of Submission01-May-2020
Date of Acceptance01-May-2020
Date of Web Publication24-Sep-2020
 


How to cite this article:
Dontukurthy S, Tobias JD. Response to the case submitted by Bellapukonda et al.- Can intubate but cannot ventilate! An unexpected event in a child with stridor after accidental aspiration of the potassium permanganate solution. Saudi J Anaesth 2020;14:570-2

How to cite this URL:
Dontukurthy S, Tobias JD. Response to the case submitted by Bellapukonda et al.- Can intubate but cannot ventilate! An unexpected event in a child with stridor after accidental aspiration of the potassium permanganate solution. Saudi J Anaesth [serial online] 2020 [cited 2020 Nov 24];14:570-2. Available from: https://www.saudija.org/text.asp?2020/14/4/570/296015



Dear Editor,

We read with great interest the case presented by Bellapukonda et al. entitled: “Can intubate but cannot ventilate! An unexpected event in a child with stridor after accidental aspiration of potassium permanganate solution.”[1] The report highlights airway and respiratory complications that occurred after the ingestion of a caustic solution. Despite uncomplicated endotracheal intubation, ventilation and oxygenation could not be provided and this led to the rapid deterioration of respiratory and hemodynamic status, which necessitated a futile emergency tracheostomy. Despite the tracheostomy, oxygenation and ventilation could not be established and the cause of difficulty in ventilation was eventually noted to be the result of airway debris occluding the tracheobronchial tree.

Potassium permanganate (KMnO4) is a known caustic solution that is used clinically as an antiseptic and antifungal agent. It is not meant to enteral or systemic administration. We are not aware of its use or indications in the treatment of accidental ingestions. As a caustic solution, ingestion or aspiration of potassium permanganate may result in damage to the oropharynx, upper airway, and gastrointestinal (GI) tract.[2],[3] Treatment is mainly supportive with upper endoscopy indicated to evaluate the extent of airway and upper GI tract. However, when upper airway involvement is noted as the patient described by Bellapukonda et al. with wheezing, tachypnea, and hypoxemia, the immediate priority is to secure the airway. Progressive airway and laryngeal edema may lead to total airway obstruction and death.[4] In such circumstances, airway endoscopy with early endotracheal intubation may be necessary. Damage farther down the tracheobronchial tree can lead to edema or sloughing of the mucosa with distal airway obstruction as occurred in this patient. In both cases, airway endoscopy by an otolaryngologist is necessary to define the extent of the injury as well to provide the necessary therapeutic interventions.

The presence of any airway symptoms following a known or suspected upper airway injury from inhalation injury, infectious agents, or ingestion of caustic substances mandates preparation for the difficult airway with airway endoscopy in the operating room.[5],[6] As there is the possibility of progression to a “cannot intubate-cannot ventilate” scenario, it is mandatory to have not only the equipment needed for difficult airway management, but also the personnel including an otolaryngologist. In this case, although endotracheal intubation was accomplished, the tracheobronchial tree was occluded with mucosal debris causing difficulty with ventilation and irrigation of the tracheobronchial tree dislodged with the debris and to restore oxygenation and ventilation. Flexible bronchoscopy by the surgeon revealed that the cause of difficulty in ventilation to be the mucosal debris. Fortunately, a surgeon was able to respond to the call from the operating room in time to rescue this patient. We believe that a more appropriate plan of action would have been to have the surgeon in the operating room prior to anesthetic induction. This would have prevented the consequences of inadequate airway management, hypoventilation, hypoxemia, and the subsequent hemodynamic deterioration.

During the induction of anesthesia when upper airway damage or obstruction is suspected, spontaneous ventilation should be maintained. Rather than the bolus administration of a large dose of propofol (4 mg/kg), which is likely to cause apnea, spontaneous ventilation should be maintained by the induction of anesthesia with sevoflurane in oxygen.[7]

In summary, patients who present with caustic substance ingestion with signs and symptoms of upper airway involvement should be considered to have a difficult airway, an adequate preparation for difficult airway management, similar to what was the standard of care for patients with epiglottitis, should be in place. This includes a rapid pathway for patient transport from the emergency department to the operating room, inhalation induction with the maintenance of spontaneous ventilation, the presence of an otolaryngologist in the operating room, and ready access to difficult airway equipment.

Sincerely,

Sujana Dontukurthy, MD

Joseph D. Tobias, MD

Department of Anesthesiology and Pain Medicine

Nationwide Children's Hospital

Columbus, Ohio (USA)

Financial support and sponsorship

Nil.

Conflicts of interest

There are no conflicts of interest.



 
  References Top

1.
Bellapukonda S, Das PK, Nayak BN, Mallick M. Can intubate but cannot ventilate! An unexpected event in a child with stridor after accidental aspiration of the potassium permanganate solution. Saudi J Anaesth 2020;14:272-3.  Back to cited text no. 1
  [Full text]  
2.
Korkut E, Saritas A, Aydin Y, Korkut S, Kandis H, Baltaci D. Suicidal ingestion of potassium permanganate. World J Emerg Med 2013;4:73-4.  Back to cited text no. 2
    
3.
Johnson TB, Cassidy DD. Unintentional ingestion of potassium permanganate. Pediatr Emerg Care 2004;20:185-7.  Back to cited text no. 3
    
4.
Agrawal VK, Bansal B, Kumar R, Kumawat BL, Mahajan P. Potassium permanganate toxicity: A rare case with difficult airway management and hepatic damage. Indian J Crit Care Med 2014;18:819-21.  Back to cited text no. 4
[PUBMED]  [Full text]  
5.
Struck MF, Beilicke A, Hoffmeister A, Gockel I, Gries A, Wrigge H, et al. Acute emergency care and airway management of caustic ingestion in adults: Single center observational study. Scand J Trauma Resusc Emerg Med 2016;24:45.  Back to cited text no. 5
    
6.
Engelhardt T, Weiss M. A child with a difficult airway: What do I do next? Curr Opin Anaesthesiol 2012;25:326-32.  Back to cited text no. 6
    
7.
Hannallah RS, Baker SB, Casey W, McGill WA, Broadman LM, Norden JM. Propofol: Effective dose and induction characteristics in unpremedicated children. Anesthesiology 1991;74:217-9.  Back to cited text no. 7
    




 

Top
 
Previous article    Next article
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  IN THIS Article
   References

 Article Access Statistics
    Viewed90    
    Printed0    
    Emailed0    
    PDF Downloaded5    
    Comments [Add]    

Recommend this journal